Illinois, 2018

Funnel Cloud in Illinois, August 7, 2018

August 7, 2018 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across portions of northwest Illinois through the day on August 7th, along a frontal boundary in the area. One of these storms produced a funnel cloud in Whiteside County during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved across portions of northwest Illinois through the day on August 7th, along a frontal boundary in the area. One of these storms produced a funnel cloud in Whiteside County during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 7, 5:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 5:30 AM CST, 6 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
630 AM CDT Tue Aug 7 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 303 AM CDT Tue Aug 7 2018

Early this morning, showers and thunderstorms were moving across
northern Missouri where a slow moving cold front was located.
Numerous rounds of storms were identified on the radar. Another
round of showers and thunderstorms were located across northern
Iowa towards the area. This front, showers and storms will drive
the short term forecast.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Tue Aug 7 2018

Chances for precip should continue most of the day today as the
cold front to the south will aid in rising motion across the
southern CWA. Models and WV depict numerous waves in the H5 flow
that will continue to cause chances for storms today. This should
continue until the H5 wave axis skirts east of the area. Current
indications are that this could occur by 06z Wednesday. This
morning, it appears that storms to the south of the CWA have
capped off the moisture feed. This means that the best chance of
rain will be across the southern CWA during this morning. That
said, as we get closer to sunrise, it may turn into a dry
forecast.

This afternoon, the main vort moves through the area. Hires
guidance initiates convection across the central and northern CWA
and then moves it to the east and south during the day. This may
be the best chance for the rest of the CWA to see precip today.
Deep layer shear of near 40 kts will be enough for updraft
organization, that said CAPE is weak, so strong storms could be
possible today. SPC has a marginal risk of severe weather along
and east of the Mississippi River. This threat is for damaging
winds. Precip should end a little after sunset across the area
tonight.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 303 AM CDT Tue Aug 7 2018

Not much change in the extended. A benign stretch of weather is
expected, with seasonal temps of highs in the 80s and lows in the
60s and relatively light winds of 0-10 MPH; with NW flow aloft and
surface ridge of high pressure. There are some spotty mainly low end
(20-30 percent) precip chances Thursday afternoon through Sunday; as
upper level waves filter southward into the region. Will likely see
a lot of dry hours. The best chance (40-50%) is Friday afternoon
across the northeast third of the CWA. Overall, not much in the way
of measurable rain through the extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 627 AM CDT Tue Aug 7 2018

Two main concerns in the TAF period. The first is the chance for
thunderstorms today. Thunderstorms should redevelop this
afternoon, however, with low confidence on position decided to
leave out of TAF until it becomes clear where they will occur. The
other is the chance of IFR and even LIFR conditions late in the
period. Started to trend this way in the TAFs, however low
confidence precludes putting it in now.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...Gibbs
Hazardous weather outlook, Aug 7, 2:25 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CDT Tue Aug 7 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today. The main threat from any
thunderstorm would be lightning and gusty winds. Severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 6:05 AM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
705 AM CDT Tue Aug 7 2018

IAZ067-068-ILZ015-071415-
Muscatine-Scott-Rock Island-
Including the cities of Muscatine, Davenport, Bettendorf, Moline,
and Rock Island
705 AM CDT Tue Aug 7 2018

...Patchy Dense Fog This Morning...

Patchy dense fog has developed across the area this morning.
Visibilities will quickly drop to around 1/4 mile or less in some
areas, especially river valleys and low lying areas. Please take
caution while traveling this morning. The variability of the
dense fog will cause rapid changes in visibilties in short
distances. The fog is expected to improve rapidly after 9 AM this
morning.

DC
Local storm report, Aug 7, 6:47 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       2 NNW OAKLAND MILLS     40.97N 91.63W
08/07/2018  M1.25 INCH       HENRY              IA   TRAINED SPOTTER

&&
Local storm report, Aug 7, 8:27 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     HEAVY RAIN       4 SE LORAN              42.18N 89.87W
08/07/2018  M2.75 INCH       CARROLL            IL   TRAINED SPOTTER

            SINCE 7PM SUNDAY.

&&

The radar

The Quad Cities radar (KDVN), 62 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Whiteside

When
August 7, 11:40 AM CST
Where
Whiteside County, 2.14 mi SSE of Round Grove
Reported by
Law Enforcement
Coordinates
41.750, -89.860

Law Enforcement reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782440.